Wisconsin, 2021

Rip Current in Wisconsin, August 22, 2021

August 22, 2021 · NWS MKX · 1 event in 1 county or zone

Man rescues two children from high waves and likely structural and long shore currents near North Pier, just south of North Beach on Racine Wisconsin coastline. However he succumbed to rough and choppy waters and never emerged from the water.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Man rescues two children from high waves and likely structural and long shore currents near North Pier, just south of North Beach on Racine Wisconsin coastline. However he succumbed to rough and choppy waters and never emerged from the water. About one hour later, the adult male was rescued from the water and emergency lifesaving efforts were initiated. The male was transported to a local hospital and pronounced dead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 22, 1:54 PM CST, 6 minutes earlier.

Area forecast discussion, Aug 22, 1:54 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
254 PM CDT Sun Aug 22 2021

.SHORT TERM...
(Issued 254 PM CDT Sun Aug 22 2021)

Tonight through Monday night:

High pressure will begin to exit to our east this evening and
allow surface winds to return to southeasterly. Over the northern
plains, an area of showers and storms is anticipated to form in
association with 500mb shortwave trough and some WAA provided by
the LLJ. As this activity approaches southern Wisconsin early
Monday morning, the shortwave is expected to pull away to the
north and the storms will lose some of its upper lvl support and
weaken. The storms will primarily follow the veering and weakening
LLJ in the morning and take a northwest to southeast swipe over
southwestern WI, while areas east of Madison remain dry.

During the day tomorrow, a weak warm front will lift north into
the area bringing higher dewpoints and warmer temperatures. Highs
are anticipated to reach into the mid to upper 80s, with dewpoints
rising into the 70s by the end of the day. We will likely see
clear skies as well, after morning cloud debris clears out.

Monday night into Tuesday, a weak shortwave will pass over
southern Wisconsin, bringing DPVA and some lift over the region.
Storms may trigger along a secondary warm front like feature
during this time, but models greatly disagree on the exact
placement where this may occur. Chance PoPs have been maintained
for now.

CMiller

&&

.LONG TERM...
(Issued 253 PM CDT Sun Aug 22 2021)

Tuesday through Sunday:

On Tuesday another warm front will move through, bringing moisture
back into the area. It'll be hot and humid during the day with the
potential for heat indices to approach the mid to upper 90s.
During Tuesday night, another shortwave will pass, bring the
potential for a possible MCS to ride the warm front through
northern and central WI. This would clip the northern area of our
CWA.

This pattern will repeat on Wednesday, before we see some reprieve
temperature-wise on Thursday following a frontal passage. This
front looks to stall and then wiggle back and forth into next
weekend, providing more chances for storms as zonal flow aloft
brings weak shortwaves into the region.

CMiller

&&

.AVIATION...
(Issued 233 PM CDT Sun Aug 22 2021)

A cloud deck driven by moisture brought inland by northeast winds
off of Lake Michigan has led to a cloud deck over areas along the
lake shore. Currently ceilings are bouncing between MFVR and
marginal VFR with these clouds. These are anticipated to dissipate
going into the evening hours as daytime heating wanes. VFR
conditions should continue for most areas in southern Wisconsin
into the overnight hours, save for areas in southwestern Wisconsin
where some showers and storms may pass over the area during the
early hours of Monday morning. Some MVFR cigs may occur with this
activity. Winds will be light, and will become southeasterly
overnight tonight and more southerly tomorrow.

CMiller

&&

.MARINE...
(Issued 220 PM CDT Sun Aug 22 2021)

High pressure will contribute to light winds this evening. Winds
will slowly back to southerly as the high pressure exits east
going into the overnight hours. Southerly winds will then continue
into the upcoming week as we remain regime of southerly flow, with
almost daily chances for thunderstorms.

Locally, waves to 3 to 5 feet will continue until the early
evening leading to conditions hazardous to small craft. Waves will
subside going into the evening and overnight hours.

CMiller

&&

.BEACHES...
(Issued 218 PM CDT Sat Aug 21 2021)

Lingering waves to 3 to 5 feet along the shoreline will continue
to result in a high swim risk along Lake Michigan beaches from
Sheboygan County south through Kenosha County. Dangerous swimming
conditions and rip currents are expected through 7 PM. It is
advised to stay out of the water and avoid dangerous areas like
piers and breakwalls. Wave heights will generally subside after
7PM this evening.

CMiller

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement...WIZ052-WIZ060-WIZ066-WIZ071-WIZ072
     until 7 PM Sunday.

LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 7 PM
     Sunday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 22, 1:10 PM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
210 PM CDT Sun Aug 22 2021

WIZ046-047-051-052-056>060-062>072-231915-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
210 PM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a high swim risk until 7 PM as life threatening waves to
5 feet and dangerous currents are expected to continue. Stay out
of the water, and avoid dangerous areas like piers and breakwalls.

There will be chances for thunderstorms in southwestern Wisconsin
during the early morning hours Monday.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Heat indices in the mid to upper 90s may occur Monday into
Wednesday.

Thunderstorm chances will persist this upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-231915-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
210 PM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Conditions hazardous to small craft are anticipated to continue
until 7 PM this evening, primarily for waves up to 5 feet.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Thunderstorm chances will persist this upcoming week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-231915-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
210 PM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Daily thunderstorm chances are possible for next week.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Racine

When
August 22, 2:00 PM CST
Where
Racine forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Man succumbs to drowning in rough and choppy waters after rescuing two children. Incident took place along North Pier, just south of North Beach along Lake Michigan in Racine. Incoming waves were estimated to be 4 to 5 feet from nearby buoy off Milwaukee County. Winds were north to northeast 12 to 20 mph.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Racine2021-08-2240MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968095.